Call us today

(972) 848-0221
Menu close

Gabapentin Overdose

Taking too much of any drug can lead to an overdose, a medical emergency that in severe cases can be fatal. By the time a person realizes they’re overdosing, it may be too late. Treatment for gabapentin abuse can prevent a serious overdose.

Can You Overdose On Gabapentin?

Compared with some drugs, such as opioids, gabapentin appears to be relatively non-lethal in overdose situations, meaning the morbidity associated with a toxic dose is low.8 However, the primary danger of gabapentin overdose appears when individuals use gabapentin in conjunction with other drugs, such as alcohol or opioids.9,10

Mixing substances with central nervous system depressant effects can easily result in an amplification of certain side effects and can lead to significant issues, including overdose. For instance, individuals using gabapentin in conjunction with alcohol are subject to intensified depressant side effects such as sedation and dizziness. Alcohol itself may also cause a more rapid release of the contents of certain extended-release tablet formulations of the drug, potentially putting the user at greater risk of gabapentin overdose.9

Alcohol isn’t the only danger for those using gabapentin. Among those on a prescription opioid regimen, being concurrently prescribed gabapentin is associated with a substantially increased risk of opioid-related death.10

an overdose of gabapentin may result in the following symptoms:2,9,11

  • Dizziness.
  • Drowsiness.
  • Double vision.
  • Slurred speech
  • Diarrhea.
  • Nausea.
  • Vomiting.
  • Loss of control of bodily movements (ataxia).
  • Low blood pressure.
  • Rapid heart rate.
  • Labored breathing.
  • Coma (in patients with kidney failure).

Gabapentin overdoses are often medically managed without significant complications. Nonetheless, any type of drug overdose can be very serious, and some individuals may experience more severe reactions in the setting of a gabapentin overdose. For instance, children, elderly individuals, and those with impaired renal function may be at a much higher risk of complications from a toxic dose of gabapentin than healthy adults.2

The concurrent ingestion of other substances may also result in a more dire medical situation and, as mentioned, could increase the likelihood of overdose death. Individuals who overdose on a combination of gabapentin and another drug with depressant effects (e.g., alcohol, benzodiazepines, opioids, etc.) are at serious risk of significant adverse effects, and these individuals may require immediate medical attention.Gabapentin may cause respiratory depression when used alone or with other substances. Combining the drug with other respiratory depressing substances may be deadly.10

Unfortunately, it is all too common for gabapentin to be prescribed to individuals who also use opioids, the combination of which can result in profound respiratory depression (especially when these drugs are misused in larger-than-recommended doses).10 Because of the very real risk of dangerously slowed breathing and, ultimately, respiratory arrest, those who abuse gabapentin to intensify an opioid high may risk death with each use.

Depending on the severity of any resultant oxygen deprivation and the length of time that it persists, consequences may include:12

  • Seizures.
  • Permanent brain damage.
  • Coma.
  • Death.

 

Gabapentin Overdose: Precautions & Interactions

Gabapentin is one of those drugs that is rarely misused and can therefore easily be overlooked as a cause for concern. Nevertheless, if not careful, it can be used as an opportunity to enhance the effects of other drugs. When Gabapentin is either mixed with opioids or alcohol, it can cause individuals misusing the drugs to overdose, and even risk death from the Gabapentin itself.

Gabapentin Abuse

Gabapentin is not scheduled as a controlled substance by the DEA (Drug Enforcement Administration) and not covered in the yearly reports of use and misuse of drugs by the Substance Abuse and Mental Health Services Administration (SAMHSA). It is, however, chemically similar to pregabalin (Lyrica) which is a Schedule V controlled substance.

Its abuse potential has historically been considered to be very low; however, in recent years, concerns over rising numbers of people misusing the drug, especially to potentiate (or boost) their opioid highs, have been increasing.5,6 In fact, a journal article written by a group of medical professionals in Scotland states that gabapentin has become a known drug of abuse in that country, with users reporting a range of reinforcing effects, such as:6

  • Euphoria.
  • A relaxing high akin to that of marijuana.
  • A sense of calm.
  • Increased social interaction/talkativeness.

Some users, however, don’t report such positive effects, sometimes describing the gabapentin high as being “zombie-like.”6

Abuse of the drug has become a concern among professionals in the United States, as well. In 2017, lawmakers in Kentucky pushed to classify gabapentin as a Schedule 5 substance throughout the state, requiring that each sale be reported to the state’s prescription monitoring program. In Ohio, police have reported a sharp rise in illicit use of the drug, where it’s being sold on the street, sometimes for as little as 75 cents per tablet.5

There have also been reports of gabapentin misuse in prison populations. Some inmates report getting a high from crushing the drug and snorting the powder.7 Some of the phenomenon of gabapentin abuse may be attributed to rampant prescribing of the drug. A pain specialist out of Louisville, KY stated, “It got prescribed so much that everybody taking an opioid for chronic pain was also taking gabapentin.”5 Those with access to gabapentin who are looking to get high by any means may end up reaching for the drug and may take it in combination with other substances such as opioids, which can dramatically increase the dangers.

Gabapentin Treatment

Anyone exhibiting any signs of an overdose or other toxic reaction to any medication or other ingested substance should receive immediate treatment. If you think that you or someone you know has overdosed on gabapentin, you should immediately contact emergency medical services (911). Avoid taking/administering any medications or fluids unless instructed to do so, and wait for help. Individuals who are trained in CPR can perform the procedure if it is necessary.

Treatment for a gabapentin overdose might include the following:2,9

  • Airway maintenance, supplemental oxygen, and ventilation assistance if the patient is unable to breathe independently
  • Administration of activated charcoal or gastric lavage to physically remove any gabapentin remaining in the gastrointestinal tract
  • Protection from self-injury if significant ataxia is present
  • Support and treatment for stupor or coma
  • Medical treatment for agitation, delirium, and any other significant developments

Why Greenhouse Treatment Center?

Each day that you abuse drugs is one more day that you’re risking your health and even your life. Getting treatment in a quality program can set you on a path to successful recovery and free you from having to worry about whether your next use will result in an overdose.

Greenhouse Treatment Center offers the perfect combination of experienced, licensing, and caring staff, a serene recovery environment, and a full spectrum of therapies to help you leave achieve long-term sobriety and learn what a life in recovery has to offer.

Sources:

  1. U.S. National Library of Medicine. (2017). Gabapentin.
  2. Parke-Davis. (2011). Neurontin.
  3. D Zullino, A Miozzari, M Preisig. Gabapentin-Assisted Benzodiazepine Withdrawal In A Multidrug Dependent Patient. The Internet Journal of Pharmacology, 4(2).
  4. Myrick, H., Malcolm, R., Randall, P. K., Boyle, E., Anton, R. F., Becker, H. C., & Randall, C. L. (2009). A double-blind trial of gabapentin versus lorazepam in the treatment of alcohol withdrawal. Alcoholism, clinical and experimental research, 33(9), 1582-8.
  5. Siemaszko, Corky. (2018). Health officials are sounding an alarm on the drug gabapentin. And it’s not even an opioid. NBC News.
  6. Smith, B. H., Higgins, C., Baldacchino, A., Kidd, B., & Bannister, J. (2012). Substance misuse of gabapentinThe British journal of general practice: the journal of the Royal College of General Practitioners, 62(601), 406-7.
  7. Douglas Del Paggio. (2012). Psychotropic medication abuse by inmates in correctional facilitiesMental Health Clinician, 1(8), 187-188.
  8. CPT Steven G. Schauer, MC USA; Col Shawn M. Varney, USAF MC. (2013). Gabapentin Overdose in a Military Beneficiary. Military Medicine, 178(1), e133-e135.
  9. U.S. National Library of Medicine, ToxNet. (2017). Gabapentin.
  10. Gomes, T., Juurlink, D. N., Antoniou, T., Mamdani, M. M., Paterson, J. M., & van den Brink, W. (2017). Gabapentin, opioids, and the risk of opioid-related death: A population-based nested case-control studyPLoS medicine, 14(10), e1002396.
  11. Klein-Schwartz, W, Greene Shepherd, J., Gorman, S., and Dahl, B. (2003). Characterization of gabapentin overdose using a poison center case seriesJ Toxicol Clin Toxicol, 41(1), 11–15.
  12. National Institute of Neurological Disorders and Stroke. (2018). Cerebral Hypoxia Information Page.
  13. https://www.accessdata.fda.gov/drugsatfda_docs/label/2017/020235s064_020882s047_021129s046lbl.pdf
  14. https://www.accessdata.fda.gov/drugsatfda_docs/label/2011/020235s036,020882s022,021129s022lbl.pdf
About The Contributor
Sophie Stein, MSN
Clinical Editor, American Addiction Centers
Sophie Stein, MSN, is a Clinical Editor at American Addiction Centers. She received her master’s of science in nursing from Vanderbilt University School of Nursing. Sophie previously worked as a psychiatric-mental health nurse practitioner... Read More